By

Ibuprofen & Life-Threatening Potassium Loss

Ibuprofen and prescription NSAIDS (non-steroidal anti-inflammatory) are among my most effective meds, so this article caught my attention: Research finds ibuprofen linked to life-threatening potassium deficiency.

[Patients] were diagnosed with hypokalaemia, a dangerously low level of potassium in the blood that can lead to abnormal heart rhythms, the breakdown of muscle fibres, fatigue, muscle weakness, spasms, and paralysis.

Although hypokalaemia from ibuprofen isn’t a huge risk, I was surprised that one man was taking less than 4,800 mg per day. That’s still way too much to take regularly — 1,200 mg (or six regular-dose Advil or generic ibuprofen) is the maximum recommended daily dose for short-term use — but it is easy to creep to excessively high doses when you’ve got a killer headache or migraine.

An issue of far greater concern to people with migraine or headache is rebound or medication-overuse headaches. According to the National Headache Foundation’s rebound information sheet,

When used on a daily or near daily basis, [over-the-counter painkillers] can perpetuate the headache process. They may decrease the intensity of the pain for a few hours; however, they appear to feed into the pain system in such a way that chronic headaches may result. [emphasis added]

I must repeat: frequent use of over-the-counter painkillers like acetaminophen (Tylenol) and NSAIDs (Advil & Aleve) can turn occasional headaches or migraines into chronic ones.

If you’re having frequent headaches, see your doctor. Of course, few medical professionals know much about headache and migraine, so weaning yourself off may be the better option. Before you do, read Teri Robert’s excellent article, Medication overuse headache — when the remedy backfires and visit some forums to learn about other’s experiences. Migrainepage, My Migraine Connection, and WebMD are my favorites.

7 Responses to Ibuprofen & Life-Threatening Potassium Loss

  1. Sue says:

    I can’t back this except anecdotally, but a friend who had a migraine consult in Rochester MN was told that Aleve would not cause rebound.

    Pretty scary about that high dose of advil. On the other hand, I understand the concept of throwing whatever you’ve got at a monster headache.

  2. this article caught my eye, the reason for this was i was getting headaches all the time, had some tests and found out i had very low potassium and magnesium levels and this was the reason for my headaches, problem solved although i have to be monitored often now, i was lucky my doctor cared enough to find out the problem

  3. Anne says:

    I was originally given a reducing dose of naproxen (an NSAID) to get me off codeine which I had been taking for migraine and had become dependent on. The drug worked so well that I now take it daily as a preventatvie — 500mg daily along with 10-20 mg amitryptline at night. Migraines still break through but are less severe and I can work through more of them. The only caution given to me is the NSAIDs can cause stomach ulcers so it is important to take them with food. I also take frovatriptan for the migraines that break through and occasionall solpadol (contains 30mg codeine per tablet) — but I get dependent on codeine quickly so the naproxen is much better. Migraine dentist has also helped me considerably.

  4. Sally says:

    Some people just can’t stop the advil! i had a headaches for a year and recently it has stopped. It feels amazing!

  5. Matt says:

    Hello;

    I am new to this site. I believe I developed Chronic Daily Headaches (or migraines, not sure) by taking Advil over several years. Now I have a headache every night. I have been taking Indomethacin for the last 2 years but I still need that daily. It works but I need it every night. How can this not be causing rebound headaches? An NSAID is an NSAID is an NSAID. Confusing.

  6. Phyllis says:

    If your blood test shows you have low potassium & are on daily advil for headaches take potassium with advil, 99 mg. helped me. In a short time I had less headaches and able to take less advil. I researched advil and learned you lose potassium when taking advil. Also potassium also relieves pain. You may have to take magnesium, zinc, or other minerals to balance electrolytes. Get tested

  7. Blair says:

    I have low potassium my suffer from that often and have to be at the light to have my heart monitored I don’t know why and I’m trying to find out the reason I do take pain killers every now and again I take aspirin Tylenol and ibuprofen for back aches because they don’t know where else to turn is that what is making my potassium low is anybody got any idea I am soon to see you gastrologist next month because I also suffer from diarrhea

Leave a Reply

Your email address will not be published. Required fields are marked *